Florida, 2017Wildfire in Florida, February 15 to 18, 2017
February 15 to 18, 2017 · NWS TBW · 1 event in 1 county or zone
Dry conditions and breezy winds allowed a wildfire to spread through southeastern Polk County, destroying numerous homes and outbuildings.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry conditions and breezy winds allowed a wildfire to spread through southeastern Polk County, destroying numerous homes and outbuildings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Feb 15, 9:40 AM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Feb 15, 9:40 AM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
940 AM EST Wed Feb 15 2017
.FOR THE MORNING UPDATE...
Mostly cloudy skies this morning over the northern forecast
area with mostly sunny skies over the southern half of the
region. A cold front will push across the eastern Gulf of
Mexico and Florida peninsula today with a broken band of
showers and a few thunderstorms moving across the forecast
area. Marginal risk of severe thunderstorms persists,
however overall satellite presentation not all that
impressive this morning. Main U/L dynamics are lifting well
north of the forecast area, and significant dry air aloft as
evidenced by 12Z TBW skew-T of only 0.73 inches, is
inhibiting thunderstorm development.
If isolated thunderstorm activity over the eastern Gulf is
able to maintain itself and push onshore, relatively high
deep layer shear is evident with bulk shear of 35 to 40
knots with helicity values of around 200. Low level jet of
40 to 45 knots is expected to advect over the area by this
afternoon mainly from the Tampa area north which would
create favorable conditions for damaging wind gusts with
stronger thunderstorms. Key will be if thunderstorm activity
is able to hold together given numerous inhibiting factors.
And given current conditions, that is not looking likely.
Gradient will tighten over the region this morning and
afternoon with gusty southwest winds of 25 to 35 mph
developing...which will create hazardous boating conditions
on area lakes as well as on the coastal waters of west
central Florida. The strong winds will also create a high
risk of rip currents at area beaches. Current zones are on
track with no update planned.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
Manatee-Coastal Sarasota-Pinellas.
Lake Wind Advisory until 7 PM EST this evening for Coastal
Charlotte-Coastal Citrus-Coastal Hernando-Coastal
Hillsborough-Coastal Lee-Coastal Levy-Coastal Manatee-
Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-
Highlands-Inland Charlotte-Inland Citrus-Inland
Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-
Polk-Sumter.
Gulf waters...Small Craft Advisory until 1 AM EST Thursday for Coastal
waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Tarpon Springs to Suwannee River
FL out 20 NM-Tampa Bay waters-Waters from Englewood
to Tarpon Springs FL out 20 to 60 NM-Waters from
Tarpon Springs to Suwannee River FL out 20 to 60 NM.
&&
UPDATE/AVIATION/MARINE/FIRE WEATHER...13/Oglesby
UPPER AIR...27/Shiveley
DECISION SUPPORT...84/AustinHazardous weather outlook, Feb 15, 3:51 AM EST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
351 AM EST Wed Feb 15 2017
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-160000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
351 AM EST Wed Feb 15 2017
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.Day One...Today and Tonight.
...THUNDERSTORM IMPACT...
Thunderstorms are expected that may be capable of producing
strong gusty winds, hail, locally heavy rains, frequent deadly
lightning strikes or isolated tornadoes.
...RIP CURRENT IMPACT...
Choppy surf will produce rip currents along area beaches.
...MARINE IMPACTS...
Wind speeds of 20 to 25 knots with higher gusts will create
hazardous boating conditions for small craft operators.
.Days Two through Seven...Thursday through Tuesday.
...THUNDERSTORM IMPACT...
Saturday and Saturday Night thunderstorms are expected.
Thunderstorms will be capable of producing strong gusty
winds...locally heavy rains... and frequent deadly lightning
strikes.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Davis
Wildfire, Polk
- When
- February 15, 12:00 PM EST to February 18, 8:00 AM EST
- Where
- Polk forecast zone
- Property damage
- $1.1 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 27.949, -81.698 (the zone’s center; the record gives no point)
A wildfire started on the 15th, and quickly spread due to dry conditions and breezy winds. The fire caused 500 homes to be evacuated on the evening of the 15th, and Highways 630 and 60 were temporarily closed. The fire eventually burned 5500 acres around Indian Lake Estates and River Ranch Hunt Club in southeastern Polk County. Polk County Fire Rescue reported that 10 mobile homes, 2 single family homes, and more than 100 camp structures and outbuildings were destroyed by the fire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, February 15 to 16, 2017$15 million · 5 events
- Tornado in South Carolina, February 15, 2017$997,000 · EF1 · 1 event
- Tornado and Damaging Winds in North Carolina, February 15, 2017$109,000 · EF1 · 5 events
- Winter Storm in Vermont, February 15 to 16, 2017$125,000 · 7 events
- Lake-Effect Snow in New York, February 15 to 16, 2017$75,000 · 4 events
- Heavy Snow in New Hampshire, February 15 to 16, 20179 events
- Heavy Snow in Maine, February 15 to 16, 20179 events
- Hail and Damaging Winds in South Carolina, February 15, 20171.25 in hail · 7 events
- High Wind in Oregon, February 15 to 16, 201772 kt wind · 5 events
- Dense Fog in California, February 15, 20173 events
- High Wind in Washington, February 15, 201751 kt wind · 2 events
- Winter Weather in Vermont, February 15 to 16, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672652.